Lamotrigine (Lamictal), a medication commonly used for
epilepsy, may be linked with
aseptic meningitis, FDA officials cautioned this week.
The agency urged a label change after the drugs manufacturer,
GlaxoSmithKline, provided routine surveillance data that noted 40 cases of
aseptic meningitis between December 1994 and November 2009 in patients taking
the medication. Symptom onset began within 1 to 42 days, with a mean of 16
days, of initiating treatment.
Thirty-five patients required hospitalization, although most experienced
symptom resolution upon medication discontinuation. Fifteen cases, however,
reported return of symptoms within 1 to 24 hours after the drug was
Analysis of cerebrospinal fluid was performed in 25 cases, the FDA said.
Results revealed the presence of a mild to moderate pleocytosis, normal glucose
levels and a mild to moderate increase in protein. White blood cell count
differentials also indicated a predominance of neutrophils in most cases, and a
predominance of lymphocytes in approximately one-third of cases.
Agency officials noted that some patients taking the drug who developed
meningitis also had underlying diagnoses of systemic lupus erythematosus or
autoimmune diseases. Other data suggested that symptoms
may have been partially associated with a hypersensitivity or generalized drug
The FDA advised health care professionals to first examine patients
presenting with symptoms of meningitis for other causes, and, consider
discontinuation of Lamictal if other causes are ruled out.
Lamictal is currently available as an orally disintegrating tablet
(Lamictal ODT), a chewable, dispersible tablet (Lamictal CD) and an extended
release product (Lamictal XR).